Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 13, 2021, 3:35 PM CST for 4 counties in Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2021, 3:35 PM CST (21:35 UTC)
- Expired
- Mar 13, 2021, 4:15 PM CST
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 51 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 3:23 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
991
WUUS54 KMAF 132135
SVRMAF
TXC103-135-329-461-132215-
/O.NEW.KMAF.SV.W.0003.210313T2135Z-210313T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
335 PM CST Sat Mar 13 2021
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Ector County in western Texas...
Southwestern Midland County in western Texas...
Northern Crane County in western Texas...
Northwestern Upton County in western Texas...
* Until 415 PM CST.
* At 334 PM CST, a severe thunderstorm was located 15 miles south of
West Odessa, or 17 miles northwest of Crane, moving northeast at 25
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Odessa and Pleasant Farms.
This includes Interstate 20 near mile marker 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for western
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3134 10249 3147 10274 3182 10240 3169 10207
TIME...MOT...LOC 2134Z 233DEG 22KT 3161 10252
HAIL...1.00IN
WIND...70MPH
$$
292 follow-up statements
579
WWUS54 KMAF 132150
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
350 PM CST Sat Mar 13 2021
TXC103-135-329-461-132215-
/O.CON.KMAF.SV.W.0003.000000T0000Z-210313T2215Z/
Ector TX-Midland TX-Crane TX-Upton TX-
350 PM CST Sat Mar 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR SOUTHEASTERN ECTOR...SOUTHWESTERN MIDLAND...NORTHERN CRANE AND
NORTHWESTERN UPTON COUNTIES...
At 349 PM CST, a severe thunderstorm was located 13 miles southeast
of West Odessa, or 14 miles south of Odessa, moving northeast at 40
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Odessa and Pleasant Farms.
This includes Interstate 20 near mile marker 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for western
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3143 10267 3182 10240 3169 10207 3134 10249
TIME...MOT...LOC 2149Z 236DEG 34KT 3167 10238
HAIL...1.00IN
WIND...70MPH
$$
29208
WWUS54 KMAF 132205
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
405 PM CST Sat Mar 13 2021
TXC103-135-329-461-132215-
/O.CON.KMAF.SV.W.0003.000000T0000Z-210313T2215Z/
Ector TX-Midland TX-Crane TX-Upton TX-
405 PM CST Sat Mar 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR SOUTHEASTERN ECTOR...SOUTHWESTERN MIDLAND...NORTHEASTERN CRANE
AND NORTHWESTERN UPTON COUNTIES...
At 405 PM CST, a severe thunderstorm was located 11 miles southeast
of Odessa, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Pleasant Farms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for western
Texas.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3141 10262 3180 10235 3169 10207 3134 10249
TIME...MOT...LOC 2205Z 233DEG 22KT 3173 10229
HAIL...1.00IN
WIND...70MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:01 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 13, 2:01 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
201 PM CST Sat Mar 13 2021
.DISCUSSION...
We kicked off this morning with dewpoints in the U50s to L60s
across the Permian Basin. Unlike yesterday where much of the
convection was to the north while our area was limited by cap,
today should be quite the opposite. This afternoon CAPE values
range from 1500-2500 J/kg across the eastern portion of the CWA.
This afternoon's environment supports discrete supercell
development initially, but majority of the storms should be
associated with a line. The first echoes are beginning to develop
across the western Permian Basin currently. The main concerns for
severe weather are large hail, gusty erratic winds, and a possible
isolated tornado. High winds will impact the Guadalupe and
Delaware Mountains now through Sunday evening, a High Wind Warning
is in effect through Sunday evening as gusts could reach 85 mph.
High winds are also expected in southeast New Mexico, Davis
Mountains and Hwy 54 corridor. Therefore, a Wind Advisory has been
issued for those locations. High Wind Watch has been issued for
Eddy and Culberson Counties Sunday as winds are expected around 30
to 40 mph sustained. Fire weather remains a concern today through
the beginning of next week (see the Fire Weather Discussion
below).
After the upper lvl low, that brought all this weather, kicks out
of the area Monday we will return to upper lvl zonal flow. An
upper lvl trough over Western Conus will proceed eastward and
reach the TX PH by Tuesday afternoon. A 700mb jet with +50 kts
west winds will move overhead Tue bring gusty and dusty conditions
to the area. Tuesday could be a prime fire weather day. The
aforementioned trough will move off to the East Wed with an upper
lvl ridge building out to the west. The pattern towards the end of
the week will support temps to climb in the U70s to M80s across
the area. We are headed back to warm and dry weather by the end of
next week.
&&
.FIRE WEATHER...
A sharp dryline is slowly moving across the region and is
currently along a Seminole to Fort Stockton line. West of this
boundary west winds have increased significantly with most
locations sustained around 25 mph and gusts over 35 mph. RH's have
fallen below 15 percent so we are seeing solid RF conditions in
these locations. Will continue the RFW through this evening when
RH's begin to climb and winds decrease slightly. A Pacific front
will move through the area overnight bringing cooler temperatures
Sunday, but also very windy conditions. RH's will again fall to
near or below 15 percent for most locations by afternoon with
winds 25 to 35 mph and gusts near 50 mph. Higher winds are
expected in the mountains and adjacent plains. RFTI's of 5-7 are
expected along and west/south of the Pecos River which will
with higher ERC values. Will expand the Fire Weather Watch south
to the Big Bend. Further east, more moist fuels will limit fire
potential although fire danger will be high to very high.
RH's stay low through early next week with the strongest winds
limited to the higher terrain Monday. By Tuesday, another strong
storm system will move across the area likely with more widespread
fire weather concerns. Tuesday will need to be watched for the
potential for a significant fire weather day!
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 79 41 68 45 / 60 60 0 0
Carlsbad 67 38 68 41 / 10 0 0 0
Dryden 87 44 76 46 / 10 30 0 0
Fort Stockton 82 41 69 45 / 20 10 0 0
Guadalupe Pass 58 33 56 39 / 0 0 0 0
Hobbs 70 35 62 39 / 10 0 0 0
Marfa 74 30 60 30 / 0 0 0 0
Midland Intl Airport 78 41 67 44 / 40 20 0 0
Odessa 76 40 66 44 / 30 10 0 0
Wink 77 38 70 41 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Sunday morning through Sunday evening
for Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Red Flag Warning until 7 PM MST this evening for Chavez Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 5 PM MST this afternoon for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
High Wind Watch from Sunday morning through Sunday evening for
Eddy County Plains.
High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
of Eddy County.
TX...Fire Weather Watch from Sunday afternoon through Sunday evening
for Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Loving-Lower Brewster County-Marfa
Plateau-Pecos-Presidio Valley-Reeves County Plains-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains-Loving-Marfa Plateau-
Presidio Valley-Reeves County Plains-Van Horn and Highway
54 Corridor.
Wind Advisory until 6 PM CST this evening for Davis Mountains-
Davis Mountains Foothills-Eastern Culberson County-Loving-
Reeves County Plains-Van Horn and Highway 54 Corridor.
High Wind Watch from Sunday morning through Sunday evening for
Eastern Culberson County-Van Horn and Highway 54 Corridor.
High Wind Warning until 9 PM MDT Sunday for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
89/29Hazardous weather outlook, Mar 13, 1:25 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 125 PM CST Sat Mar 13 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-141930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 125 PM CST Sat Mar 13 2021 /1225 PM MST Sat Mar 13 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through tonight. A Wind Advisory is in effect for the Southeast New Mexico plains, Loving County, Reeves County, Culberson County, and Davis Mountains area. Patchy blowing dust is expected this afternoon across much of the same area as the Wind Advisory. Thunderstorms are possible this afternoon and evening across the central and eastern Permian Basin and the Lower Trans Pecos. Some of these storms may become severe with large hail, strong winds, and frequent lightning being the main threats. Critical fire weather conditions are expected this afternoon and early evening from Southeast New Mexico south to the Presidio Valley. .DAYS TWO THROUGH SEVEN...Sunday through Friday The High Wind Warning continues for the Guadalupe and Delaware Mountains Sunday morning into Sunday evening. Strong winds are also likely across the rest of the area. Critical fire weather is a concern for Southeast New Mexico south to the Big Bend for Sunday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation possible this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Mar 13, 2:56 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
256 PM CST Sat Mar 13 2021
TXZ050-051-061-062-067-068-132145-
Midland TX-Martin TX-Andrews TX-Crane TX-Ector TX-Ward TX-
256 PM CST Sat Mar 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...SOUTHEASTERN ANDREWS...
EAST CENTRAL WARD...WESTERN MIDLAND...SOUTHWESTERN MARTIN...NORTHERN
CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 345 PM CST...
At 256 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Goldsmith to 9 miles
southeast of Monahans. Movement was east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Midland, Odessa, Crane, Goldsmith, Midland International Air and
Space Port, West Odessa, Odessa Schlemeyer Field, Penwell, Crane
County Airport, Warfield and Pleasant Farms.
This includes Interstate 20 between mile markers 89 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3165 10228 3165 10232 3155 10231 3136 10237
3143 10286 3207 10259 3221 10212
TIME...MOT...LOC 2056Z 267DEG 11KT 3194 10251 3151 10275
89The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:41 AM CST | Fire Weather Watch | MAF | Brewster, Culberson, Jeff Davis, Loving, Pecos, Presidio and 3 more | 24 hr |
| Mar 13, 3:41 AM CST | Red Flag Warning | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves | 16 hr |
| Mar 13, 1:27 PM CST | High Wind Watch | MAF | Culberson | 12 hr |
| Mar 13, 2:56 PM CST | Special Weather Statement | MAF | Crane, Ector | 49 min |
| Mar 13, 3:09 PM CST | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 51 min |
| Mar 13, 3:39 PM CST | Dust Storm Warning | MAF | Andrews, Crane, Ector, Martin, Midland, Upton | 51 min |
| Mar 13, 3:53 PM CST | Special Weather Statement | MAF | Dawson | 52 min |
| Mar 13, 3:53 PM CST | Severe Thunderstorm Warning | MAF | Crane, Glasscock, Howard, Martin, Midland, Upton | 52 min |
| Mar 13, 4:10 PM CST | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 50 min |
| Mar 13, 4:29 PM CST | Special Weather Statement | MAF | Borden | 46 min |
| Mar 13, 4:43 PM CST | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Martin, Midland | 47 min |
| Mar 13, 4:56 PM CST | Severe Thunderstorm Warning | MAF | Crane, Glasscock, Midland, Pecos, Reagan, Upton | 49 min |
| Mar 13, 5:07 PM CST | Severe Thunderstorm Warning | MAF | Borden, Scurry | 38 min |
| Mar 13, 5:29 PM CST | Severe Thunderstorm Warning | MAF | Borden, Howard, Mitchell, Scurry | 46 min |
| Mar 13, 5:31 PM CST | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 44 min |
| Mar 13, 5:48 PM CST | Severe Thunderstorm Warning | MAF | Borden, Scurry | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.